PAD – What’s Causing Your Leg Pain?

Peripheral artery disease (PAD) is a commonly undiagnosed disease affecting about 8.5 million Americans. Symptoms vary from cramping in the lower extremities, as well as pain or tiredness in leg or hip muscles. According to the American Heart Association, many people mistake the symptoms of PAD for something else, which is why it can easily go undiagnosed. Having the correct diagnosis is important because people with PAD are at a higher risk of heart attack or stroke, and if untreated, PAD can lead to gangrene and amputation.

Dr. Gregory Robertson recently answered questions about PAD, including symptoms, diagnosis, prevention and treatment in an interactive web chat entitled “What’s causing your leg pain?” Check out the full transcript below:

Live Blog PAD-What’s Causing Your Leg Pain?

  • Lisa B.

    3 years before my Liver Transplant I noticed that my ankle to my calf on both legs were very dark. [Removed for patient privacy] The area is a little lighter. On both legs however that pain is their in my legs everyday like sharp pain to my bones. Then the muscle like someone is pulling it. I’m not a diabetic. What is this pain.

    • Hi Lisa,

      Sometimes this kind of pain is caused by Chronic venous insufficiency. Since your symptoms are bothering you, I would suggest you see a vascular specialist who will be able to determine whether you have vascular disease.

      • mauva salmon

        I have severe pain in both legs,I’m doing therapy as my Dr.thinks it is Neurological but that seems to worsen the pain..I suffer from sever muscle spasms.The calf o my left foot is so tight and hurts terrible. I love to walk but finds it hard to do so as i get bad pain in my feet,legs,thigh and hips.I do have bulging veins ,that looks blue.

  • Joan T.

    I have had a endartomy on both of my CFA and PTA on left ext illiac artery back July 2014. My six month follow up showed that I had restenotist again in the same locations. My vascular doctor told me that I developed unusual scar tissue very fast and must have something else done. So he done a PTA on the ext illiac and arthrectomy on the left CFA. I can’t do stents because I am allegric to nickol. My vascular doctor told me that is no stents without nickol. Now he is wanting to do arthrectomy on the right side. He said it this fails, he would do something else. I wondering if I need to get a second opinion? I wondering if the new Medtronic In Pact adminral drug would work for me? Since my surgery from July 2014, I have had pain in my groin and left thigh area. The vascular doctor told me it was nerve pain and may never go away. I scare that it will get worst once he goes into my left groin to do the right side. I am not a diabetic. I a am a ex smoker and have a family history of this. I had have nerve pain in my feet, but the doctor said that my artery problem is not causing the nerve pain. I just don’t know what to do. Any suggestions?